prednisone and joint pain

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Mar 2009
Total Posts : 1
   Posted 3/15/2009 8:41 PM (GMT -6)   
I was on 60 mg of pred for two months and just tapered to 50. I have temporal arteritis and expect to be on pred for about a year. After about a month I have begun to experience severe joint/muscle pain. The pain is mostly in my hip and now it is spread to my legs. I am barely able to climb stairs and can only walk short distances without having to take a break due to the pain. I find this odd because steroids are used to treat arthritis so it seems that wouldn't happen. Has anyone else experienced this? I am 45 years old and like most of you, my quality of life is REALLY suffering.

Regular Member

Date Joined Feb 2009
Total Posts : 33
   Posted 3/15/2009 9:37 PM (GMT -6)   
Tami, I'm so sorry to hear you're hurting so bad. I was quite fortnate that when I went on them they got rid of the last of the joint pain I was having. If I hadn't been so scared of them because of all the horrror stories of side effects Imight have gotten past the joint pain sooner. I hope it kicks in for you soon so you don't hurt any more.
Dx leftsided UC July 08.Can't handle any masalamine or 6-MP
Been on steroids twice. Do well on those.
Suppliments: Aloe MPS, probiotics, enzymes, C and E, Curcumin,CoQ10,Grapeseed extract, Selenium, Cal.-Mag w/D, Multi., Vit.E enemas, Three-lac
Meds: mild blood pressure. Prilosec, Wellbutrin, steroid suppositories

Forum Moderator

Date Joined Mar 2003
Total Posts : 10407
   Posted 3/15/2009 9:44 PM (GMT -6)   
Tami, you need to see a rheumatologist or orthopedist immediately. Oral steroids can cause avascular necrosis, a condition where bone tissue begins to die. It's most common in the hips, knees and shoulders. Please have this ruled out, because it is a progressive disease and can become both crippling and unbearably painful. I hope you don't have it, but please get checked to be sure.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal,  Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
"My life is an ongoing medical adventure"
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.

Regular Member

Date Joined Mar 2009
Total Posts : 33
   Posted Yesterday 6:27 AM (GMT -6)   
Yes, I have recently been put back on 40mg pred and this morning I could hardly get out of bed. The gout that appeared after I originally came off Pred has not disappeared and all my muscles ache.
UC first diagnosed 2007.
Asacol 3 tabs twice a day / Predisolone 20mg, 15mg, 10mg 5 mg
Flare-up Jan 2009 used Prednisolone came off it then had major flare up and developed gout.
Colonoscopy March 2009 reveals Severe Pancolitis.
Asacol 4 tabs twice a day / Prednisolone 40mg 2 weeks, 35mg 2 weeks
then start Azathioprine.

Scrap Girl
Veteran Member

Date Joined Jan 2007
Total Posts : 653
   Posted Yesterday 11:50 AM (GMT -6)   
I remember the pain in my legs when I would first get out of bed and walk to the bathroom. Arrgghhh! Finally went away after the prednisone got completely out of my system.

Diagnosed with UC in Feb. 2005
Colazal (9 a day)
Folic Acid

Regular Member

Date Joined Feb 2009
Total Posts : 40
   Posted Yesterday 4:49 PM (GMT -6)   
When I started at 60 mg I had some pain some days and HORRIFIC PAIN other days. It would be so painful to walk anywhere. My pain was in my ankles. It seems to not be consistent though and I just seem like I can have it one day and be fine the next. Since tapering to 25 mg it has gotten much better. I dread the days that I do feel it though.
Diagnosed when 13 and am now 25, female. Currently taking 100mg of 6mp, started at 60 mg of prednisone and now down to 30 mg, and 12 pills of asacol a day. I tried cortifoam for this flare and it didn't work. Previously I've tried all types of rectal meds but nothing ever helped. In the past I've tried rowasa, enemas, pentasa, colazal, sulfasalizine. I was in a four year remission until the end of January.

UC Sucks
Regular Member

Date Joined Sep 2008
Total Posts : 23
   Posted Yesterday 6:12 PM (GMT -6)   
I feel your pain! I am currently on 40 mg Pred for almost 2 weeks and my knees are killing me!! Prednisone always gives me arthritis symptoms in both knees and doesnt go away til I start to seriously taper down. I am 29 and a full time RN so its kinda inconvenient for me to have this kind of pain which is ALWAYS worse after a 12 hour shift. Other than UC, I have no other medical problems, always been healthy and active.

I also think it is strange that an anti-inflammatory drug would cause joint pain...but it definately does for me, every time I get on Prednisone.

Oh yeah, and it sucks that all of a sudden Im asking my grandmother for arthritis advice. Isnt UC bad enough on its own?
29 year old female
Diagnosed with UC 2005

Current regimen: Mid flare... :-(

Asacol 3600 mg/day-Remicade 10mg/kg every 7 weeks, Canasa at bedtime

Used in past: Sulfasalazine, 6MP, and of course Prednisone for severe flares

Regular Member

Date Joined Oct 2006
Total Posts : 114
   Posted Today 7:15 AM (GMT -6)   
TamiJ and anyone else with joint pain,
I don't want to sound like a broken record on this board about joint pain, but I'm here to raise awareness about the very condition that Judy cautioned you about because early diagnosis is absolutely essential THROUGH MRI, because it will not show up on x-ray.  
It is so unfortunate for UC patients because they suffer so much already, but you can get joint pain from the inflammatory disease process itself, from the medications, and from a possible bone disease called Osteonecrosis (ON) (aka Avascular Necrosis).  Anyone who has been on high dose steroids should be aware that Prednisone is a high risk factor for this bone disease.  
"The steroid exposure threshold is approximately 2000 mg of prednisone administered continuously. However, avascular necrosis has been known to occur after use of lower doses. The risk of AVN is greater risk in patients treated for a short duration (6 wk) with high doses (³ 20 mg). The risk of AVN in association with low-dose steroid therapy is controversial. Some studies link such therapy to the disease, whereas others indicate no such link. High doses of steroids administered within a relatively short period are more of a causative factor than the cumulative dose or the duration of therapy....and "AVN may occur up to 3 years following cessation of therapy. Steroid-induced AVN is more severe than AVN caused by other conditions because underlying demineralization and accelerated osteolysis place the weightbearing surface of the femoral head at increased risk for collapse."
Kudos to Judy for urging you to see an ortho!  As you'll see from my signature, my daughter now has this condition after oral and IV treatment that lasted no longer than 4 months.  It started with knee pain/swelling/popping and the pain now comes and goes.  She says it's worse with the weather which makes sense, but she was diagnosed early and we have hope that we've halted the progression of the disease and prolonged the need for joint replacements. 
Thanks for listening!
20 yo daughter w/ Pancolitis
diagnosed 8/30/06
Step 1 colectomy/jpouch creation 11/27/06
Step 2 takedown 2/9/07
21 yo Daughter diagnosed with right shoulder, bilateral wrist, 
bilateral elbow, bilateral knee, and bilateral ankle avascular necrosis
(aka Osteonecrosis) as a result of Prednisone use

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 17, 2018 8:58 AM (GMT -6)
There are a total of 2,940,581 posts in 322,674 threads.
View Active Threads

Who's Online
This forum has 161101 registered members. Please welcome our newest member, bmxguru.
318 Guest(s), 6 Registered Member(s) are currently online.  Details
Froggy88, RedLabel, hopenchange, Dustmite, Katia, Mira98